Texas, 2015

Flood in Texas, May 13 to 14, 2015

May 13 to 14, 2015 · NWS BRO · 1 event in 1 county or zone

Although the weather had quieted down, a second wave of flooding washed over parts of Falfurrias, due to Palo Blanco Creek overspilling its banks. This caused road closures on Travis Street near Falfurrias High school during the late morning and early afternoon of May 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Although the weather had quieted down, a second wave of flooding washed over parts of Falfurrias, due to Palo Blanco Creek overspilling its banks. This caused road closures on Travis Street near Falfurrias High school during the late morning and early afternoon of May 13th. Some of the flooding may have been indirectly caused from upstream rainfall in northern Duval County that morning, where an estimated 5 to 8 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 13, 10:39 AM CST, 21 minutes earlier.

Area forecast discussion, May 13, 10:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1139 AM CDT WED MAY 13 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...UNSETTLED WEATHER WILL CONTINUE IN THE AREA THROUGH
LATE AFTERNOON OR EARLY EVENING AS AN UPPER TROUGH MOVES ACROSS
TEXAS. CEILINGS WILL OSCILLATE BETWEEN VFR AND MVFR TODAY...BUT
WILL LIKELY DIP DOWN INTO MVFR RANGE OVERNIGHT. LIGHT TO MODERATE
SOUTHEAST WINDS WILL PREVAIL. ANY LOCAL CONVECTION MIGHT LOWER
FLIGHT CONDITIONS IN BRIEF...HEAVY DOWNPOURS. CONVECTION WILL
TREND DOWN TONIGHT BUT THUNDERSTORMS MAY STILL POP UP WEDNESDAY
WITH DAYTIME HTG...AMPLE MOISTURE AND LIMITED REMAINING CAP.

&&

.PREV DISCUSSION... /ISSUED 702 AM CDT WED MAY 13 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...THE TWO CONV AREAS THAT FORMED UP OVER THE STATE
SEVERAL HOURS AGO HAVE DRIFTED CLOSER TO EACH CONVERGING MORE
TOWARDS CENTRAL TX. THE CURRENT EXPECTED TRACK OF THE 500 MB
TROUGH DIGGING TOWARDS TEXAS WILL LIKELY KEEP THE BULK OF THE
CONV CONCENTRATED TO THE NORTH OF THE RGV AIRPORTS WITH OVERALL
MOVEMENT TO THE N-NE. HOWEVER WILL INCLUDE A MENTION OF TEMPO
GROUPS FOR -TSRA LATER TODAY INTO THE AFTERNOON HOURS AS EXPECT
DAYTIME HEATING TO HELP DESTABILIZE THE ATMS SOMEWHAT INCREASING
THE CONV POTENTIAL. SO WILL GO WITH MAINLY MVFR CONDITIONS FOR
THE BULK OF THE UPCOMING TAF PERIOD WITH PERIODIC REDUCTIONS OF
CEILINGS/VSBYS DUE TO POSSIBLE CONV ACTIVITY.

PREV DISCUSSION... /ISSUED 429 AM CDT WED MAY 13 2015/

SHORT TERM /NOW THROUGH THURSDAY/...KBRO RADAR SHOWS TWO MAIN CONV
AREAS DEVELOPING OVER TX. THE FIRST IS THE AREA OVER EAST TX AND THE
GULF WATERS. THE SECOND IS THE AREA DEVELOPING OVER WEST TX INTO
NORTH CENTRAL MEXICO. THE AREA TO OUR NORTHWEST IS THE MAIN AREA OF
CONCERN FOR DEEP SOUTH. WV SATL IMAGERY SHOWS A VERY WELL DEFINED
TROUGH DIGGIN EAST INTO THE SOUTH CENTRAL PLAINS STATES. NAM AND GFS
MODEL GUIDANCE BRING THIS TROUGH EAST NORTHEAST THROUGHOUT THE DAY
PUSHING THE FEATURE OVER THE KS/OK AND NORTHERN TX AREA BY 00Z THIS
EVENING. THE WESTERN AREA OF CONV IS EXPECTED TO EXPAND AND
STRENGTHEN LATER TODAY AS THE TROUGH MOVES EAST NORTHEAST. THE 00Z
BRO SOUNDING SHOWS A DECENT PWAT OF 1.91 INCHES WITH AN MUCAPE OF
2724 J/KG. AS THE 500 MB TROUGH AXIS PUSHES EAST AND THE SURFACE
TEMPS WARM LATER TODAY EXPECT THE CAPE VALUES TO INCREASE ALLOWING
FOR ADDITIONAL CONV TO EXPAND WEST AND SOUTH. THE NAM AND GFS MEAN
RH FIELDS BOTH SHOW THE BEST DEEP LAYER MOISTURE ADVECTION SKIRTING
THE BRO CWA MAINLY TO THE NORTH AND WEST TODAY WHICH WILL LIKELY SET
THE STAGE FOR THE BEST HVY RAIN POTENTIAL MAINLY OVER THE WESTERN
HALF OF DEEP SOUTH TX. SO WILL MAINTAIN THE FLASH FLOOD WATCH FOR
THESE COUNTIES AND WILL EXTEND IT TO AROUND 00Z THIS EVENING.

AFTER THE 500 MB TROUGH AXIS CLEARS THE REGION TONIGHT EXPECT
RELATIVELY DRIER AND MORE STABLE AIR TO MOVE INTO THE REGION FROM
THE WEST AND SOUTH. THIS WILL ALLOW FOR LOWER CONV CHCS TO PREVAIL
INTO THURS. HOWEVER AM NOT CONFIDENT ENOUGH AT THIS TIME TO TOTALLY
REMOVE THE MENTION OF CONV FOR THE 2ND AND 3RD PERIODS. SO WILL
LEAVE AROUND 30 % FOR NOW.

SPC PLACES A MARGINAL RISK FOR SVR CONV ACROSS THE NORTHWESTERNMOST
THREE COUNTIES IN DEEP SOUTH TX. SINCE WE ARE ON THE SOUTHERN
PERIPHERY OF THIS TROUGH AXIS WILL NOT INCLUDE A MENTION OF SVR WX
IN THE WESTERN COUNTIES FORECAST WORDING. HOWEVER AN ISOLD SVR T-
STORM CANNOT BE RULED OUT TOTALLY.

THE SHORT TERM TEMP TRENDS INDICATED BY THE MET/MAV AND ECMWF MODELS
SHOWS SLIGHTLY WARMER TEMPS ON THURS AS THE ATMS DRIES OUT A BIT.
THE THREE MODEL SETS ARE IN REASONABLE AGREEMENT THROUGH TOMORROW.
SO WILL GO WITH A GENERAL SHORT RANGE MODEL BLEND FOR MAX AND MIN
TEMPS THROUGH THURS.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY NIGHT/...SOUTHWEST
FLOW ALOFT WILL PERSIST OVER DEEP SOUTH TEXAS THROUGH MOST OF THE
FORECAST PERIOD. THE COMBINATION OF ABUNDANT MOISTURE AND WEAK
DISTURBANCES IN THE SOUTHWESTERLY FLOW WILL ALLOW CONVECTION TO
DEVELOP OVER THE HIGHER TERRAIN OF NORTHERN MEXICO AND MOVE
TOWARDS DEEP SOUTH TEXAS. THE ACTIVITY FROM MEXICO ALONG WITH DAYTIME
HEATING SHOULD SUPPORT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA THURSDAY NIGHT AND FRIDAY. RAIN CHANCES DECREASE
THIS WEEKEND DUE TO THE LACK OF FORCING SO WILL MAINTAIN SLIGHT
CHANCE POPS. RAIN CHANCES INCREASE AGAIN BY LATE SUNDAY INTO EARLY
NEXT WEEK AS MOISTURE INCREASES WITH ANOTHER UPPER DISTURBANCE
MOVING OVERHEAD. WILL MENTION CHANCE POPS LATE SUNDAY THROUGH
TUESDAY. TEMPERATURES GRADUALLY RISE THROUGH THE WEEKEND THEN
DECREASE DUE TO ABUNDANT CLOUD COVER AND INCREASE RAIN CHANCES
EARLY NEXT WEEK.

MARINE...NOW THROUGH THURSDAY...CURRENTLY BUOY020 REPORTS A SE WIND
FROM 15 TO 20 KNOTS WITH SWELLS AROUND 5.6 FEET. SURFACE OBS CLOSER
TO THE LAGUNA MADRE INDICATE SIMILAR WINDS NEAR THE BAY. THE EXPECT
MSL FIELDS OVER THE WESTERN GULF OF MEX STAY FAIRLY STATUS QUO
THROUGH THE SHORT TERM PERIOD WHICH WILL MAINTAIN SCEC CONDITIONS
FOR THE MOMENT. SO NO SCA CONDITIONS EXPECTED THROUGH TOMORROW.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...MODERATE SOUTHEAST WINDS
AND ROUGH SWELLS WILL PREVAIL ACROSS THE LOWER TEXAS COASTAL
WATERS THROUGH THE PERIOD. SMALL CRAFT EXERCISE CAUTION
CONDITIONS LIKELY WITH SMALL CRAFT ADVISORIES POSSIBLE. SMALL
CRAFT ADVISORY CONDITIONS LIKELY OVER THE GULF WATER BY SATURDAY
NIGHT INTO SUNDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ248>250-252-
     253.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/67
Hazardous weather outlook, May 13, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT WED MAY 13 2015

TXZ248>257-132200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND
WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR BROOKS...HIDALGO...JIM
HOGG...STARR AND ZAPATA COUNTIES. ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED LATER TODAY. ANY OF THE SLOWER MOVING
HEAVY RAIN PRODUCING THUNDERSTORMS THAT MOVE OVER THE COUNTIES IN
THE FLASH FLOOD WATCH COULD CAUSE ADDITIONAL FLOODING PROBLEMS.

ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AN
ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT ACROSS
MAINLY ZAPATA...JIM HOGG AND BROOKS COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGH THE ENTIRE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS THE WESTERN COUNTIES
OF DEEP SOUTH TEXAS. LAW ENFORCEMENT OFFICERS AND LOCAL RESIDENTS
ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.

GMZ130-132-135-150-155-170-175-132200-
LAGUNA MADRE FROM THE PORT OF
BROWNSVILLE TO THE ARROYO COLORADO-LAGUNA MADRE FROM THE ARROYO
COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX-LAGUNA MADRE FROM 5 NM
NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-COASTAL WATERS FROM PORT
MANSFIELD TO THE RIO GRANDE OUT 20 NM-COASTAL WATERS FROM BAFFIN BAY
TO PORT MANSFIELD OUT 20 NM-WATERS FROM PORT MANSFIELD TO THE RIO
GRANDE EXTENDING FROM 20 TO 60 NM-WATERS FROM BAFFIN BAY TO PORT
MANSFIELD EXTENDING FROM 20 TO 60 NM-
500 AM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE LOWER
TEXAS BAY AND GULF WATERS TODAY. SOME OF THESE STRONGER
THUNDERSTORMS COULD PRODUCE PERIODS OF HEAVY RAINFALL...LIGHTNING
AND BRIEF WIND GUSTS FROM 30 TO 35 KNOTS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE LOWER TEXAS GULF WATERS
ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 13, 9:05 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1005 AM CDT WED MAY 13 2015

TXZ248-249-131545-
JIM HOGG TX-ZAPATA TX-
1005 AM CDT WED MAY 13 2015

...SPECIAL WEATHER STATEMENT...

AT 1005 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ESCOBAS...OR 8 MILES NORTHEAST OF BUSTAMANTE...MOVING NORTHEAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANDADO...THOMPSONVILLE AND ESCOBAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2712 9876 2696 9899 2708 9914 2727 9900
      2727 9894
TIME...MOT...LOC 1505Z 221DEG 7KT 2708 9901

TORRES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brooks

When
May 13, 11:00 AM CST to May 14, 8:00 PM CST
Where
Brooks County, 0.48 mi NW of Falfurrias to 0.49 mi NW of Falfurrias
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
27.234, -98.156

Brooks County EM reported several intersections along Travis Street being blocked off on the north side of Falfurrias due to flooding from the rising Palo Blanco Creek. Falfurrias High School reported water entering a home on North Palo Blanco due to creek rises.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582902.